Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
176 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Carbuncles, insomnia, tiredness, weakness. Taking tegretol. What is aggravating the problem?

I keep getting what I think is carbuncles in my bottom. I take tegretol. I don't know I that makes a difference. I also suffer from insomnia. I have felt really tired and week in the last couple of weeks by about noon. What I have read states that it can be from not bathing, but I am very clean. I'm concerned that it may be some underlying problem I am not aware of. By the time one set starts getting better another set has started. It is very painful at times, sometimes even walking or sitting hurts. Is there some tests I need to request or maybe something I need to try at home to help eliminate this very aggravating problem? Thank You
Tue, 24 Sep 2013
Report Abuse
Psychiatrist 's  Response
Hello
Welcome to HCM

Carbuncle occurs usually due to poor hygiene and infection from staphylococcus. Frunkles and carbuncles can develop in an individual with good hygiene as due to excessive sweating carbuncle can occur. Best is to consult a doctor for treatment and to take antibiotic course and anti-inflammatory drugs.
As you are also taking tagretol or carbamazepine so the drug status should be told to the doctor. Carbamazepine is a drug known to cause skin rashes and other skin conditions. This drug can cause repeated boils and this should not be ignored. Consult your Psychiatrist for any drug related side effects.
As this is very painful and causing loss of sleep, you can take pain killers for that. Dont touch the affected part again and again. If possible keep the affected part dry.

Thanks
I find this answer helpful
General & Family Physician Dr. Supratik Roy Choudhury's  Response
Hi, I can understand your concerns and would like to help you. You have not mentioned what you are using tegretol for. The symptoms like insomnia, tiredness, weakness etc. might be due to side effects of tegretol. In that case, you may need to consult your doctor and, if possible, either modilfy its dose or change the drug.
However, tegretol,ie carbamazepine, is not known to directly cause carbuncle. Mostly, carbuncles are caused by a bacteria called staphylococcus aureus. As you have already mentioned, not bathing or unhygenic lifestyle is a major cause of carbuncle, but there are other causes too for recurrent carbuncle such as, diabetes, chronic skin diseases, kidney or liver diseases, poor immune system, close contact with persons with carbuncle or staphylococcal infections, chronic skin irritations due to heavy sweating.
Although tegretol does not directly cause carbuncle, but the drug has various other side effects such as, severe skin damages, itching skin, kidney and liver disorders, heavy sweating, immunosuppression etc which in turn may lead to recurrent carbuncles. However, such instances are extremely rare and are least likely to be the cause of your concern.
So, I would suggest you to get your blood glucose level checked to rule out diabetes. You should also get liver function and kidney function tests done. Try to keep your skin clean, use antibacterial soap, avoid tight clothings and avoid sweating as much as possible. Change your clothes daily and wear clean,washed clothes only. This will help you to prevent recurrence of carbuncles.
Apart from that, you should have an antibiotic course to treat staphylococcal infections. The ideal antibiotic would be a penicillin group of drug, like flucloxacillin. However, in case the carbuncles are unresponsive to flucloxacillin, you should try an alternative antibiotic, like vancomycin or erythromycon or clarithromycin. You can even drain the small boils by warm compression and moist heat.
Hope my answer could help you to clarify your queries and concerns. Follow my suggestions, get the investigations done, sart on the medicine, maintain cleanliness and hygenic lifestyle and, if required, consult your treating doctor. I wish you a healthy life and hope you recover from this problem soon. Do write to us whenever you feel that you need our help.
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Recent questions on Immunosuppression


Carbuncles, insomnia, tiredness, weakness. Taking tegretol. What is aggravating the problem?

Hello Welcome to HCM Carbuncle occurs usually due to poor hygiene and infection from staphylococcus. Frunkles and carbuncles can develop in an individual with good hygiene as due to excessive sweating carbuncle can occur. Best is to consult a doctor for treatment and to take antibiotic course and anti-inflammatory drugs. As you are also taking tagretol or carbamazepine so the drug status should be told to the doctor. Carbamazepine is a drug known to cause skin rashes and other skin conditions. This drug can cause repeated boils and this should not be ignored. Consult your Psychiatrist for any drug related side effects. As this is very painful and causing loss of sleep, you can take pain killers for that. Dont touch the affected part again and again. If possible keep the affected part dry. Thanks